Document Type

Journal article

Source Publication

Journal of Public Economics

Publication Date

1977

Volume

7

Issue

2

First Page

203

Last Page

235

Abstract

Take consumers to be described by a parameter h (skill, needs, etc.) with utilities defined on N commodities, including factor supplies. Our main result is that if in the optimum each component of this consumption vector is bounded and bounded away from zero over the population, each marginal tax must be zero at both ends of the corresponding tax schedule. For the income tax case, it is also shown that if the marginal tax rate at the top of the scale is positive, one can construct another tax schedule which is strongly Pareto superior (dominating the first one at all or most income levels), requirements of information being low.

DOI

10.1016/0047-2727(77)90046-9

Print ISSN

00472727

Publisher Statement

Copyright © 1977 Published by Elsevier B.V.

Access to external full text or publisher's version may require subscription.

Full-text Version

Accepted Author Manuscript

Recommended Citation

Seade, J. K. (1977) On the shape of optimal tax schedules. Journal of public economics, 7(2), 203-235. DOI: http://dx.doi.org/10.1016/0047-2727(77)90046-9